androgenic alopecia or effluvium

Discussion in 'Hair Loss Causes' started by lisab, Aug 18, 2010.

  1. lisab

    lisab New Member

    I am a 40 year old woman with hair loss for approximately 1 year. I was on accutane 2 years ago, and experienced hair loss that stopped shortly after treatment ended (april 2009). I started on Yaz b.c. in May, 2009 and got off Yaz in July, 2009. My hair loss began again the end of July 2009. I loose between 100-150 hairs a day, and have re-growth (many hairs of various lengths), but have definitely lost 1/2 of my volume.
    I have had blood work, and everything that could cause hair-loss is normal.

    I'm so frustrated not knowing what the cause is. I've been to 2 endocrinologists and a dermatologist. No one seems to have a clue why I'm losing so much hair. (they probably don't think its serious since I had so much hair to begin with, it really doesn't look like I've lost much....but I HAVE). I'm just worried it will advanced beyond repair.

    If anyone has any advice or insight, please share with me. I don't know if this is androgenic alopecia or an effluvium of some sort.
    Thank you,
    Lisa
  2. Cat Eyes

    Cat Eyes Guest

    Sounds like TE

    To me, this sounds like Telogen Effluvium, probably from being on the Accutane and then ending the BC shortly after. When you notice fallen hairs, do they have a small white bulb on the end? If so, this would indicate TE. And yes, your hair will grow back. It just might take awhile for your hormones to readjust. There may also be another underlying cause that is keeping your TE going, like stress or poor diet. If so, address those issues as well.
  3. lisab

    lisab New Member

    Thank you for your response. I do have a healthy diet, and take a myriad of vitamins. I have typical stress of a 40 year old with 2 kids and a husband. All blood work normal. Same weight since I was 16.
    The hairs do have a bulb at the end.
    If it's TE, I assumed it wouldn't last a year! I can't imagine what other factors may be the cause.
    Again, thank you for your insight.
  4. Mellonin

    Mellonin New Member

    I'm glad you have lots of hair still...
    My TE lasted for about a year, reaching a peak for 2-3 months with severe shedding before I found the proper treatment.

    If it helps, my dermatologist gave me:

    - Pantogar - 1 pill 3 times a day after meals.
    - Minoxidil 5% - every other day.
    - Anastym - I put it on the days when I didn't use Minoxidil, using it 3x a week. (it's manufactured by Vichy, a French brand).
    - Spironolactone - 50 mg 2x a day. (my Gyni gave me this for bloating, I had no idea it helped until I found this forum...) I took it togehter with my hairloss treatment.
    - Cerazette (its a BCP, I don't know its American name though). I take it for Endometriosis.
    - Euthyrox (for my thyroid).
  5. Julia David

    Julia David Member

    Effluvium is best described as an increased hair fall. That is more hair being lost in the shower, sink, on the shoulders and so on. After enough fall there may be thinning. Androgenic alopecia is gradual thinning with eventual change in the pattern of hair growth and thinning. Generally increased hair fall won't be noted with androgenic alopecia. You can have both with an underlying androgenic alopecia going unnoticed until a telogen effluvium comes along to make it more noticeable. In that case the hair lost to the telogen phase will grow back, but it might not get back to what you what you remember.